Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 15 (2019), 007, 17 pages      arXiv:1809.07421
Contribution to the Special Issue on Moonshine and String Theory

Supersingular Elliptic Curves and Moonshine

Victor Manuel Aricheta ab
a) Department of Mathematics, Emory University, Atlanta, GA 30322, USA
b) Institute of Mathematics, University of the Philippines, Diliman 1101, Quezon City, Philippines

Received September 30, 2018, in final form January 19, 2019; Published online January 29, 2019

We generalize a theorem of Ogg on supersingular $j$-invariants to supersingular elliptic curves with level. Ogg observed that the level one case yields a characterization of the primes dividing the order of the monster. We show that the corresponding analyses for higher levels give analogous characterizations of the primes dividing the orders of other sporadic simple groups (e.g., baby monster, Fischer's largest group). This situates Ogg's theorem in a broader setting. More generally, we characterize, in terms of supersingular elliptic curves with level, the primes arising as orders of Fricke elements in centralizer subgroups of the monster. We also present a connection between supersingular elliptic curves and umbral moonshine. Finally, we present a procedure for explicitly computing invariants of supersingular elliptic curves with level structure.

Key words: moonshine; modular curves; supersingular elliptic curves; supersingular polynomials.

pdf (444 kb)   tex (25 kb)


  1. Borcherds R.E., Monstrous moonshine and monstrous Lie superalgebras, Invent. Math. 109 (1992), 405-444.
  2. Bringmann K., Folsom A., Ono K., Rolen L., Harmonic Maass forms and mock modular forms: theory and applications, American Mathematical Society Colloquium Publications, Vol. 64, Amer. Math. Soc., Providence, RI, 2017.
  3. Cheng M.C.N., $K3$ surfaces, ${\mathcal N}=4$ dyons and the Mathieu group $M_{24}$, Commun. Number Theory Phys. 4 (2010), 623-657, arXiv:1005.5415.
  4. Cheng M.C.N., Duncan J.F.R., On Rademacher sums, the largest Mathieu group and the holographic modularity of moonshine, Commun. Number Theory Phys. 6 (2012), 697-758, arXiv:1110.3859.
  5. Cheng M.C.N., Duncan J.F.R., Optimal mock Jacobi theta functions, arXiv:1605.04480.
  6. Cheng M.C.N., Duncan J.F.R., Harvey J.A., Umbral moonshine, Commun. Number Theory Phys. 8 (2014), 101-242, arXiv:1204.2779.
  7. Cheng M.C.N., Duncan J.F.R., Harvey J.A., Umbral moonshine and the Niemeier lattices, Res. Math. Sci. 1 (2014), Art. 3, 81 pages, arXiv:1307.5793.
  8. Cheng M.C.N., Duncan J.F.R., Harvey J.A., Weight one Jacobi forms and umbral moonshine, J. Phys. A: Math. Theor. 51 (2018), 104002, 37 pages, arXiv:1703.03968.
  9. Conway J.H., Curtis R.T., Norton S.P., Parker R.A., Wilson R.A., Atlas of finite groups: maximal subgroups and ordinary characters for simple groups (with computational assistance from J.G. Thackray), Oxford University Press, Eynsham, 1985.
  10. Conway J.H., Norton S.P., Monstrous moonshine, Bull. London Math. Soc. 11 (1979), 308-339.
  11. Duncan J.F.R., Griffin M.J., Ono K., Proof of the umbral moonshine conjecture, Res. Math. Sci. 2 (2015), Art. 26, 47 pages, arXiv:1503.01472.
  12. Duncan J.F.R., Ono K., The Jack Daniels problem, J. Number Theory 161 (2016), 230-239, arXiv:1411.5354.
  13. Eguchi T., Hikami K., Note on twisted elliptic genus of $K3$ surface, Phys. Lett. B 694 (2011), 446-455, arXiv:1008.4924.
  14. Eguchi T., Ooguri H., Tachikawa Y., Notes on the $K3$ surface and the Mathieu group $M_{24}$, Exp. Math. 20 (2011), 91-96, arXiv:1004.0956.
  15. Ferenbaugh C.R., The genus-zero problem for $n|h$-type groups, Duke Math. J. 72 (1993), 31-63.
  16. Frenkel I.B., Lepowsky J., Meurman A., A natural representation of the Fischer-Griess Monster with the modular function $J$ as character, Proc. Nat. Acad. Sci. USA 81 (1984), 3256-3260.
  17. Furumoto M., Hasegawa Y., Hyperelliptic quotients of modular curves $X_0(N)$, Tokyo J. Math. 22 (1999), 105-125.
  18. Gaberdiel M.R., Hohenegger S., Volpato R., Mathieu twining characters for $K3$, J. High Energy Phys. 2010 (2010), no. 9, 058, 20 pages, arXiv:1006.0221.
  19. Gaberdiel M.R., Hohenegger S., Volpato R., Mathieu Moonshine in the elliptic genus of $K3$, J. High Energy Phys. 2010 (2010), no. 10, 062, 24 pages, arXiv:1008.3778.
  20. Gannon T., Much ado about Mathieu, Adv. Math. 301 (2016), 322-358, arXiv:1211.5531.
  21. Humphreys J.E., Introduction to Lie algebras and representation theory, Graduate Texts in Mathematics, Vol. 9, Springer-Verlag, New York - Berlin, 1972.
  22. Kaneko M., Zagier D., Supersingular $j$-invariants, hypergeometric series, and Atkin's orthogonal polynomials, in Computational Perspectives on Number Theory (Chicago, IL, 1995), AMS/IP Stud. Adv. Math., Vol. 7, Amer. Math. Soc., Providence, RI, 1998, 97-126.
  23. Nakaya T., The number of linear factors of supersingular polynomials and sporadic simple groups, arXiv:1809.02363.
  24. Ogg A.P., Automorphismes de courbes modulaires, in Séminaire Delange-Pisot-Poitou (16e année: 1974/75), Théorie des nombres, Fasc. 1, Exp. No. 7, Secrétariat Mathématique, Paris, 1975, 1-8.
  25. Ogg A.P., On the reduction modulo $p$ of $X_0(pM)$, in US-Japan Seminar on Applications of Automorphic Forms to Number Theory, University of Michigan, Ann Arbor, 1975, 204-211.
  26. SageMath, the Sage Mathematics Software System (Version 8.1), The Sage Developers, 2017, available at
  27. Sakai Y., The Atkin orthogonal polynomials for the low-level Fricke groups and their application, Int. J. Number Theory 7 (2011), 1637-1661.
  28. Sakai Y., On modular solutions of fractional weights for the Kaneko-Zagier equation for $\Gamma^*_0(2)$ and $\Gamma^*_0(3)$, Ramanujan J. 37 (2015), 461-467.
  29. The GAP Group, GAP - Groups, Algorithms, and Programming, Version 4.10.0, 2018, available at
  30. The PARI Group, PARI/GP version 2.9.5, Université Bordeaux, 2018, available at
  31. Thompson J.G., Some numerology between the Fischer-Griess Monster and the elliptic modular function, Bull. London Math. Soc. 11 (1979), 352-353.
  32. Tsutsumi H., The Atkin orthogonal polynomials for congruence subgroups of low levels, Ramanujan J. 14 (2007), 223-247.

Previous article  Next article   Contents of Volume 15 (2019)